South Carolina, 2017

Damaging Winds in South Carolina, August 7, 2017

August 7, 2017 · NWS ILM · 2 events in 2 counties and zones

High levels of moisture and strong heating and lift from the seabreeze produced a formidable line of thunderstorms that migrated across the Grand Strand and then inland during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

High levels of moisture and strong heating and lift from the seabreeze produced a formidable line of thunderstorms that migrated across the Grand Strand and then inland during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 2:16 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 7, 2:16 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
316 PM EDT Mon Aug 7 2017

.SYNOPSIS...
Showers and thunderstorms will increase, especially Tuesday
ahead of a slow moving front. The front will linger through
Friday. Significant rain amounts are possible. The front should
dissipate early Saturday as the Bermuda High expands westward.
Another front will gradually approach from the northwest on
Monday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 3 PM Monday...High precipitable water content, August heating
and sea breeze boundary hoist, has been sufficient to spark a
formidable line of storms this afternoon. Moderate low-level winds
and a strong cell core produced a wind gust t0 48 KT at MYR earlier
with storm passage. Remainder of the afternoon mostly sub-severe
storms anticipated albeit active light strikes, gusty winds and
torrential rainfall locally. The overall expectation remains the
same, in that diurnal cooling with gradually lessen storm intensity
and coverage into evening.
Upper support edging into the far interior will likely help
sustain night-time storms in scattered fashion along and near
the I-95 corridor. Meanwhile, increasing nocturnal buoyancy
over the balmy coastal waters will promote a few early morning
downpours at the coast and Cape Fear region after 4AM - 5AM.

Tuesday a wet soaker with heavy rain potential and localized
flooding problems on tap, because not only will precipitable
water content increase, but a sharper focus of low-level
convergence will be up for grabs as a surface trough moves east
into the forecast area of NE SC and SE NC. Thus greater rain
coverage and heavier downpours appear likely. There looks to be
enough low-level wind Tuesday as not to rule out a severe wind
gust as well and would not be shocked in a 'marginal risk' is
raised for the area for Tuesday in later SPC issuances.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Cold front pushes through Tuesday night
bringing showers and thunderstorms with possible heavy rain. High
pressure will nose in from the north behind the front Wednesday
keeping highs stuck in the low 80s if not a little lower depending
on rainfall. Guidance has turned quite unenthusiastic about rainfall
Wednesday as the deep layer moisture may end up shunted to our
south. The weakening boundary should then wash back northward
Wednesday night. This should allow for high end rain chances to
return area-wide. The longer-fused heavy rain and flooding threat
appears overall diminished from previous thinking.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Monday...Front lingering in the area on Thu will weaken
Fri with Bermuda High expanding west over the weekend. A slow moving
cold front will approach from the northwest late Sun into Mon but is
unlikely to reach the forecast area until after the end of the
period. Deep moisture will remain a fixture through the period with
5h trough axis remaining west of the area, maintaining deep
southwest flow. This pattern will continue to pump tropical moisture
into the region with several days of precipitable water over 2
inches. Very broad 5h troughing over the eastern half of the country
into the weekend starts to sharpen late Sun and Mon as a closed low
moves across the Great Lakes. As the trough sharpens it may bring in
some dry mid level air over the western Atlantic for Sun, lowering
precip chances slightly. The trough then starts to shift east Mon
and the drier air is displaced north as precipitable water climbs
back over 2 inches later Mon. CLoud cover, showers, and
thunderstorms will keep high temperatures near to slightly below
climo with lows running near to slightly above climo.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1720Z...A humid southwesterly breeze today will gust over
20 knots at times. This is due to a tightened pressure gradient
between Bermuda High Pressure offshore and a wave of low
pressure moving through the Central Appalachians. Scattered
showers and TSTMS will focus along the seabreeze front. While an
isolated storm cannot be ruled out farther inland, it's likely
FLO and LBT will not see any thunderstorm activity until after
dark. Nocturnal convection could bring downpours after 9z at
coastal terminals.

Extended Outlook...Periods of MVFR/IFR ceilings and visibility
are possible each day due to scattered showers and
thunderstorms. Areas of early morning MVFR/IFR stratus and/or
fog will be possible Wednesday and Thursday mornings.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Monday...Small Craft Advisory remains effective for
the NC waters for late tonight into Tuesday for 20-25 KT winds
and 4-6 foot seas. Although rough, the SC waters look to hold in
a 3-5 foot range with a few gusts to 25 KT but not quite the
SCA conditions expected for NC, thus will retain SCEC for the SC
waters. Active TSTMS will increase the marine hazard tonight and
Tuesday as well all waters, as winds and seas will be higher in
and near TSTMS. Sea spectrum will be a combination of mounting
SSW waves in 5 second intervals, and SE waves 1-1.5 feet every
9 seconds. Mariners are advised to check radar if venturing out
even on the ICW as some storms could be strong, and heavy rain
will reduce visibility at times to 1 miles or less in downpours
mainly Tuesday.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...The normal warm season southwesterly flow will
be disrupted Tuesday night into Wednesday as a cold front pushes
south across the waters. The NE to E winds that follow will not
bring a surge of wind as often typical of cool season fronts and
seas may actually abate in size though their faces may steepen some
from the changing wind direction. As the weakening front retreats
back to the north Wednesday night a southerly component to the light
winds will become established.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 3 PM Monday...Weak front in the area at the start of the
period will drift northwest and slowly dissipate Thu into Fri as
Bermuda High expands west. Winds will remain out of the south
to southwest through the period but weak gradient will keep
speeds capped around 10 kt. Seas around 2 ft early in the period
may trend toward 2 to 3 ft during the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 10 AM EDT
     Tuesday for AMZ250-252.

&&

NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...III
AVIATION...MJC
Hazardous weather outlook, Aug 7, 2:35 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 AM EDT Mon Aug 7 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-080745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
335 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms with heavy rainfall may produce localized flooding on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-080745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
335 AM EDT Mon Aug 7 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms with heavy rainfall may produce localized flooding on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-080745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
335 AM EDT Mon Aug 7 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-080745-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 AM EDT Mon Aug 7 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Special weather statement, Aug 7, 12:36 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
136 PM EDT MON AUG 7 2017

NCZ099-109-110-SCZ053-054-071815-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-Inland Horry SC-
Coastal Horry SC-
136 PM EDT MON AUG 7 2017

...STRONG THUNDERSTORMS IN SOUTHWESTERN BRUNSWICK...SOUTH CENTRAL
COLUMBUS AND EAST CENTRAL HORRY COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Longs, or 7 miles northwest of Little River, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
North Myrtle Beach, Shallotte, Sunset Beach, Holden Beach, Ocean Isle
Beach, Little River, Iredell, Carolina Shores, Calabash, Makatoka,
Civie Town, Freeland, Grissettown, Exum, Longwood, Seaside, Wampee,
Russtown, Longs and Pireway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3381 7878 3398 7886 3418 7838 3393 7826
TIME...MOT...LOC 1735Z 249DEG 25KT 3393 7875

MBB
Special weather statement, Aug 7, 1:17 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
217 PM EDT MON AUG 7 2017

NCZ105-107-109-071915-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
217 PM EDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...CENTRAL
PENDER AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 315 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northwest, or 10 miles northwest of Leland, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Burgaw, Northwest, White Stocking, Long Creek, Montague, Malpass
Corner, Ashton, Batarora, Rocky Point, Currie, Castle Hayne, The
Borough, Phoenix, Woodside, Cape Fear Community College North Campus,
Wrightsboro, St. Helena, Sandy Creek and Pender Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3441 7765 3420 7820 3425 7823 3436 7816
      3435 7820 3436 7821 3437 7821 3437 7822
      3438 7823 3437 7823 3439 7825 3465 7780
      3441 7764
TIME...MOT...LOC 1816Z 240DEG 27KT 3432 7818

MBB
Special weather statement, Aug 7, 1:23 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
223 PM EDT MON AUG 7 2017

NCZ109-110-SCZ053-054-071900-
Inland Brunswick NC-Coastal Brunswick NC-Inland Horry SC-
Coastal Horry SC-
223 PM EDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND
SOUTHEASTERN HORRY COUNTIES UNTIL 300 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hand, or near North Myrtle Beach Airport, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Myrtle Beach, North Myrtle Beach, Shallotte, Sunset Beach, Ocean Isle
Beach, Little River, North Myrtle Beach Airport, Cherry Grove Inlet,
Iredell, Carolina Shores, Calabash, Longwood, Seaside, Nixonville,
Barefoot Landing Area Of North Myrtle Beach, Wampee, Ash, Cherry
Grove Beach, Grissettown and Hand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3385 7893 3399 7870 3395 7865 3396 7865
      3397 7862 3401 7864 3403 7859 3405 7858
      3406 7856 3408 7856 3412 7850 3393 7834
      3388 7844 3382 7867 3373 7883
TIME...MOT...LOC 1823Z 235DEG 25KT 3383 7880

MBB

The radar

The Wilmington radar (KLTX), 93 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Georgetown

When
August 7, 2:53 PM EST to 2:54 PM EST
Where
Georgetown County, 0.76 mi S of Carvers Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.609, -79.330

Several sturdy signs were damaged or completely knocked over on Choppee Rd. in front of Carvers Bay High School.

Thunderstorm Wind, Horry

When
August 7, 3:18 PM EST to 3:19 PM EST
Where
Horry County, 1.38 mi NNE of Klondike to 1.46 mi NNE of Klondike
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.699, -79.113

Several trees, up to 4 inches in diameter, were reported snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720487, 720489.